Statistics from Altmetric.com
Lead V1 shows a non-paroxysmal atrioventricular (AV) junctional tachycardia with type I (Wenckebach) exit block and underlying sinus rhythm. The patient mistakenly took three times the recommended dose of digoxin administered for mild congestive heart failure and presented with prolonged nausea and vomiting in an era before serum digoxin measurements. Stable sinus rhythm with a normal P–R interval returned after four days.
Non-paroxysmal AV junctional tachycardia is a well known manifestation of digitalis toxicity. It is characterised by entrance block into the AV junction and complete AV dissociation. The ventricular rate may be irregular if there is partial AV block below the junctional pacemaker (exit block). Such a manifestation of digitalis toxicity is now rare given the universal use of serum digoxin determinations. Type I or Wenckebach exit block from the junctional focus is rare and usually occurs with atrial fibrillation (in contrast to sinus rhythm in this case) where the irregularity mimics an uncomplicated ventricular response. The arrhythmia is characterised by repeated group beating with progressive shortening of the R–R intervals. The groups are separated by pauses and the interval before the pause is shorter than the interval after the pause. The ladder diagram suggests that the pauses were caused by block of two successive junctional impulses representing an aborted attempt at forming a typical Wenckebach sequence. The first impulse failed to reach the ventricle but created a refractory barrier as if it had traversed the AV junction almost completely. The second junctional impulse was therefore blocked.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.